888.552.6760 SCHEDULE A CONSULTATION

The information on this page was reviewed and approved by
Maurie Markman, MD, President, Medicine & Science at CTCA.

This page was updated on July 16, 2021.

Weight gain during chemotherapy

It’s not uncommon to experience weight changes when you have cancer or when you receive chemotherapy. Minor weight gain is not a cause for concern. However, significant weight gain is something to monitor because it puts you at higher risk for health problems such as diabetes and heart disease.

Weight gain is more common during chemotherapy treatment for certain kinds of cancer, including breast, ovarian and prostate cancers. This may result from the combination of chemotherapy along with hormone therapy and other medications typically used to treat these cancer types.

Weight gain during cancer treatment is associated with a lower chance of recovery.

Causes of weight gain with chemotherapy

The reasons a patient may gain weight while receiving chemotherapy include:

  • Chemotherapy may cause swelling (edema), leading the body to retain extra fluid. This is also known as fluid retention or lymphedema.
  • You may feel hungrier while undergoing chemotherapy, or you may feel nauseous and then relief when you eat.
  • You may be exercising less because chemotherapy causes you to feel fatigued.
  • Chemotherapy may cause menopause in some women, which may lead to a decrease in metabolism.
  • Certain types of cancer, such as ovarian cancer, are associated with weight gain.
  • Your doctor may prescribe steroid medication during chemotherapy treatment. Steroids may help lower inflammation and treat nausea. However, steroids also may increase your appetite and fullness in the abdomen, face and neck.
  • For breast, prostate, testicular or uterine cancer, you also may receive hormone therapy. These therapies may lower the amount of estrogen or progesterone in females and testosterone in men. Lowering these hormones may cause you to increase fat while lowering your metabolism and muscle mass.
  • A cancer diagnosis may lead you to feel more stress, and that may prompt you to eat more and put on weight.

Be sure to schedule regular checkups and screenings for other conditions while you’re on chemotherapy, such as diabetes or high blood pressure, as they may also be related to weight gain.

When to connect with your care team

Some weight gain may be a side effect of cancer treatment or chemotherapy. But there are times when you’ll want to inform your doctor about weight gain, including if you’re:

  • Putting on 5 pounds or more a week
  • Experiencing new onset shortness of breath
  • Feeling dizzy or confused
  • Having new signs of fluid retention, such as new arm or leg swelling, jewelry that fits tighter than it used to, or less flexibility
  • Finding the weight gain concerning for any other reason

Expert
cancer care

IS ONE CALL AWAY.
APPOINTMENTS IN AS LITTLE
AS 24 HRS.

CALL NOW: 888-552-6760
Nutrition plans for cancer patients

NUTRITION FOR CANCER PATIENTS

Get virtual visits for cancer-related nutritional support

Sign up for visits